Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Charleston, WV

August 26, 2020Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 26, 2020, 4:22 PM EDT for Washington County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2020, 4:22 PM EDT (20:22 UTC)
Expired
Aug 26, 2020, 4:45 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Wed Aug 26 2020

.SYNOPSIS...
Tropical moisture from the remnants of Marco and Laura Thursday
through Saturday. Cool high builds in Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...

Brought in PoPs a little earlier across southeast Ohio with towers
already starting to go up near Columbus in an area of enhanced low
level moisture. While stronger deep layer shear, 40 to 45KTs is
expected to remain north of the forecast area, 25 to 35KTs
across across portions of southeast Ohio and northern West
Virginia remain adequate for storm organization with a few
strong to severe storms possible through loss of heating this
evening.

As of 1120 AM Wednesday...

A slight amplification of the upper ridge over the Mississippi
Valley looks to keep most ridge riding action currently crossing
into the Lower Great Lakes generally north of us this afternoon.
Could still see an additional storm or two develop across
southeast Ohio or far northern West Virginia this afternoon as
strong surface heating along with the trailing edge of synoptic
ascent may be sufficient to overcome convective inhibition.
Should any storms develop, deep layer shear around 35KTs would
allow for updraft organization with a narrow temporal window for
severe prior to loss of surface heating. Otherwise, the
remainder of the area is expected to remain dry through this
evening.

The region will begin to come under the influence of moisture
from the remnants of Marco tonight with PWAT values edging up
toward 1.7 to 2 inches. Increasingly westerly flow aloft will
allow for some forced ascent against the higher terrain and
given the moist environment will see increasing chances of light
rain/drizzle along the windward slopes heading into Thursday
morning. Unsure exactly how much surface destabilization will
be able to take place Thursday with decent cloud cover, but
more confidence in elevated storms getting going in the morning
across western/central Ohio and moving into southeast Ohio in
the late morning along the nose of a weak H850 jet. These should
continue to move off to the east across north-central West
Virginia through the afternoon hours. Will see a marginal threat
of severe, mainly hail with these storms should they remain
elevated. All hazards become possible if they can become rooted
at the surface, especially if a psuedo warm front could develop
south of the activity with less cloud cover. West to east storm
motion with potential training could also present some water
issues across our northeast zones where three hour flash flood
guidance is around 1 to 1.5 inches today after rainfall last
night although some recovery in these values is expected
through tomorrow morning.

Given the cloud cover expected tomorrow, highs will be a few
degrees lower than today's, mainly in the mid to upper 80s
across the Lowlands and 70s in the mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Wednesday...

Influence from the remnants of Laura will be on an eastward
progression toward the forecast area at the start of the period.
However, the culprit behind Friday's showers and storms will be
the primary result of a lingering frontal boundary hovering
close by to our north. Categorical POPs will be mostly focused
along our northern border with PBZ and into northern
WV/northwest OH, but could see a cluster of storms encroach on
the highest peaks of the mountains as shortwave troughing
supports convection through most of the day Friday.

As Laura gains speed into Central Appalachia on Saturday
morning, expect to see moisture levels steadily rise to above 2
inches, setting up for a washout areawide. Flash flood guidance
will likely have already taken a tumble thanks to antecedent
rainfall from days prior, which could impose localized high
water issues. Model QPF storm totals hint at a general 1-2
inches being plausible throughout the forecast area this weekend,
and a pocket of QPF values nearing 3 inches in higher
elevations of West Virginia.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Rain tapers down from west to east on Sunday as the remnants
of Laura pushes out into the Atlantic. Cooler air drops down
from the Great Lakes for the end of the weekend, allowing for a
brief glimpse into fall-like temperatures, before jumping back
into the 80s across the lowlands for the start of next week.

The area is progged to be under a dry spell by late in the day
Sunday and into Monday as the upper level pattern amplifies with
ridging building in the Midwest. However, rain looks to move
back into the forecast late in the period, models vary in
timing and location of this next system this far out in the
forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...

Scattered showers and thunderstorms developing across central Ohio
will approach PKB by 21Z. Otherwise, the terminals are expected to
remain dry through Thursday morning. Moisture begins to increase
tonight as remnants of March begin to move into the region.
Increasing westerly winds aloft will promote upslope
fog/drizzle/light rain against the windward slopes overnight, but
any activity should remain clear of EKN. The aforementioned
increasing westerly flow along with low/mid level clouds beginning
to move in toward daybreak will limit overall fog potential mainly
to the more protected mountain valleys and only EKN is currently
coded to drop below IFR at this time.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: If surface winds can decouple more than
expected and low/mid clouds are slow to arrive, could see more
fog than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR in showers and thunderstorms possible Friday and Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Aug 26, 3:03 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
303 AM EDT Wed Aug 26 2020

OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032-039-040-
517>526-270715-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
303 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of thunderstorms containing damaging winds
and large hail Thursday afternoon and evening.

Tropical moisture will move over the area on Thursday and remain
until Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-034-515-516-270715-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-Logan-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
303 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will move over the area on Thursday and remain
until Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 26, 10:47 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 AM EDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     VINTON                  38.98N 82.34W
08/25/2020                   GALLIA             OH   BROADCAST MEDIA

            TREES DOWN IN VINTON AND BIDWELL
            COMMUNITIES. REPORT COURTESY OF WCHS.

&&

ABE
Local storm report, Aug 26, 10:55 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     SHINNSTON               39.40N 80.30W
08/25/2020                   HARRISON           WV   FIRE DEPT/RESCUE

            SHINNSTON FD REPORTS MULTIPLE AREAS OF TREES
            AND POWER LINES DOWN ACROSS SHINNSTON
            INCLUDING VINE ST, OWINGS RD, CLARKS ST,
            LANDING WAY, LAUREL RUN RD, SALTWELL RD.

&&

HART
Local storm report, Aug 26, 11:28 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 AM EDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     7 SW CHESAPEAKE         38.15N 81.63W
08/25/2020                   BOONE              WV   911 CALL CENTER

            TREE FELL ON APARTMENT BUILDING AND TREES
            DOWN BLOCKING TONEYS BRANCH ROAD.

&&

ABE
Local storm report, Aug 26, 11:47 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     5 W SYLVESTER           38.02N 81.66W
08/25/2020                   BOONE              WV   911 CALL CENTER

            TREE DOWN ON BOTH LANES OF PRENTER RD.

&&

ABE
Special weather statement, Aug 26, 2:23 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
223 PM EDT Wed Aug 26 2020

OHZ084-261900-
Vinton-
223 PM EDT Wed Aug 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VINTON COUNTY...

At 222 PM EDT, a strong thunderstorm was located 7 miles southwest of
Hocking Hills State Park, or 9 miles northwest of Mcarthur, moving
southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mcarthur, Allensville, Creola and Eagle Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3937 8270 3936 8264 3937 8263 3937 8252
      3940 8251 3939 8242 3938 8238 3918 8253
      3929 8275
TIME...MOT...LOC 1822Z 299DEG 12KT 3934 8262

JP
Special weather statement, Aug 26, 2:58 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Wed Aug 26 2020

OHZ066-067-075-261930-
Athens-Morgan-Perry-
258 PM EDT Wed Aug 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...
SOUTHWESTERN MORGAN AND NORTH CENTRAL ATHENS COUNTIES...

At 258 PM EDT, a strong thunderstorm was located over Shawnee, moving
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glouster, Shawnee, New Straitsville, Corning, Jacksonville, Murray
City, Trimble, Hemlock, Rendville and Burr Oak State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3968 8189 3944 8198 3947 8217 3955 8216
      3956 8216 3956 8226 3959 8226 3959 8230
      3968 8228
TIME...MOT...LOC 1858Z 278DEG 25KT 3959 8221

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:09 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Logan, Raleigh, Wyoming51 min
Aug 25, 8:38 PM EDTSpecial Weather StatementRLXLogan52 min
Aug 25, 8:51 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming24 min
Aug 26, 3:31 PM EDTSevere Thunderstorm WarningRLXWood29 min
Aug 26, 4:49 PM EDTSpecial Weather StatementRLXPleasants, Tyler26 min
Aug 26, 5:21 PM EDTSpecial Weather StatementRLXDoddridge, Tyler24 min
Aug 26, 5:44 PM EDTSpecial Weather StatementRLXDoddridge31 min
Aug 26, 2:23 PM EDTSpecial Weather StatementRLXVinton37 min
Aug 26, 2:58 PM EDTSpecial Weather StatementRLXMorgan32 min
Aug 26, 3:58 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.